Iowa, 2003

Tornado and Hail in Iowa, July 9, 2003

July 9, 2003 · NWS DMX · 9 events in 5 counties and zones

Unstable air remained in place over Iowa with the east west boundary remaining in place over Iowa. South of the boundary, the airmass became very unstable with temperatures in the upper 80s and dew point readings in the 75 to 80 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
$41,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Unstable air remained in place over Iowa with the east west boundary remaining in place over Iowa. South of the boundary, the airmass became very unstable with temperatures in the upper 80s and dew point readings in the 75 to 80 degree range. It was much cooler to the north of the boundary with temperatures in the upper 60s and 70s. At the same time, a strong upper level disturbance dropped southeast toward Minnesota toward Iowa during the afternoon. Surface low pressure formed over Minnesota and along the cold front that extended southwest from the low. The storms became severe quickly as they advanced into Iowa. Winds were not a major factor in most cases with only a few gusts around 60 MPH reported. Scattered reports of hail were received as well with most of it around an inch in diameter. Golf ball size hail fell in Hardin County southwest of Buckeye. The same storm produced high winds that blew a corn crib down. One tornado occurred with these storms. A brief touchdown occurred in Hamilton County southeast of Kamrar. No significant damage was reported. A bit later in the evening, as upper level system approached from the northwest, strong thunderstorms developed over southern Minnesota. They entered Iowa during the mid evening hours, producing penny size hail and winds of up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 10:05 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 10:05 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT WED JUL 9 2003

ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS.  ACTIVE
WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL
IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE
SURFACE LOW EXITS THIS EVENING.  BEST THREAT FOR SEVERE LOOKS TO BE
OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850
BOUNDARY AND ALONG THE SURFACE BOUNDARY.  CLOUD COVER COULD HAVE AT
LEAST SOME IMPACT THOUGH.  I THOUGHT WE WOULD SEE MORE SUN THAN WE
ARE.  GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE
CLOUDS MAY BE TO DELAY THREAT.

.DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY
MORNING.

FAB
Hazardous weather outlook, Jul 9, 3:32 AM CST, 11 hours 26 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY

WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE
MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS
WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK
WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND
NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND
SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL
IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.
SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

RUSSELL

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Audubon

When
July 9, 2:58 PM CST
Where
Audubon County, 4 mi W of Audubon
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -95.017

Hail, Audubon

When
July 9, 3:04 PM CST
Where
Audubon County, 4 mi W of Audubon
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -95.017

Tornado, Hamilton

When
July 9, 4:44 PM CST
Where
Hamilton County, 3 mi SE of Kamrar
Rating
F0
Path length
0.2 mi
Path width
25 yd
Crop damage
$1,000
Reported by
UNKNOWN
Coordinates
42.367, -93.700

Tornado touched down briefly in a field southeast of Kamrar.

Hail, Hamilton

When
July 9, 5:19 PM CST
Where
Hamilton County, 1 mi E of Kamrar
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
42.400, -93.717

Hail, Hardin

When
July 9, 5:33 PM CST
Where
Hardin County, 5 mi SW of Buckeye
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
42.367, -93.450

Thunderstorm Wind, Hardin

When
July 9, 5:33 PM CST
Where
Hardin County, 5 mi SW of Buckeye
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
UNKNOWN
Coordinates
42.367, -93.450

Hail, Winnebago

When
July 9, 7:34 PM CST
Where
Winnebago County, 1 mi SE of Scarville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
UNKNOWN
Coordinates
43.450, -93.600

Thunderstorm Wind, Winnebago

When
July 9, 7:40 PM CST
Where
Winnebago County, Lake Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
43.417, -93.533

Thunderstorm Wind, Worth

When
July 9, 7:55 PM CST
Where
Worth County, 1 mi E of Northwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
43.450, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367099, 5367100, 5367101, 5367102, 5367103, 5367178, 5367179, 5367180, 5367181.